New! Sign up for our free email newsletter.
Science News
from research organizations

Clarithromycin-statin mix can cause drug interactions, requiring hospitalization

Date:
December 22, 2014
Source:
Canadian Medical Association Journal
Summary:
The combination of the common antibiotic clarithromycin with some statins increases the risk of adverse events, which may require hospital admission for older people, according to a new study. Statins, used to lower cholesterol, are one of the most widely prescribed drugs, with projections estimated at more than 1 billion people around the globe. Although uncommon, severe adverse events can occur in some patients when certain medications interact with the statin and affect the way it is metabolized.
Share:
FULL STORY

The combination of the common antibiotic clarithromycin with some statins increases the risk of adverse events, which may require hospital admission for older people, according to a new study published in CMAJ (Canadian Medical Association Journal).

Statins, used to lower cholesterol, are one of the most widely prescribed drugs, with projections estimated at more than 1 billion people around the globe. Although uncommon, severe adverse events can occur in some patients when certain medications interact with the statin and affect the way it is metabolized.

There are some types of statins, namely rosuvastatin and pravastatin, that are metabolized differently than other types of statins. Traditional thinking is that the metabolism of this group of statins is not affected by some other medications; however, new biological studies suggest this may not be the case.

To study this issue further, researchers compared the use of two common antibiotics, clarithromycin and azithromycin, in older adults who were also taking rosuvastatin, pravastatin or fluvastatin to determine if adverse events occurred. They looked at data from the Institute for Clinical Evaluative Sciences on 104,041 statin users aged 66 or over in Ontario, Canada, who also had a prescription for one of the antibiotics (51,523 clarithromycin and 52,518 azithromycin).

Co-prescription of clarithromycin and a statin was associated with a modest increase in the number of deaths and hospital admissions for acute kidney injury or high potassium levels. The authors suggest that these adverse events may reflect statin toxicity among older adults.

"The population impact of this preventable drug-drug interaction can be considered in the context of the high frequency of clarithromycin and statin co-prescription (rosuvastatin, or Crestor, was the second most commonly dispensed drug in Canada in 2010)," writes Dr. Amit Garg, a nephrologist in the Department of Medicine, Western University, and scientist at the Lawson Health Research Institute and Institute for Clinical Evaluative Sciences Western, London, Ont.

Previous studies have indicated that these types of statins are safer than others to take with clarithromycin.

"Our findings indicate that unintended adverse events may still occur, possibly because of [other metabolic pathways]. To prevent toxicity, the use of azithromycin or another antibiotic that does not interact with statins can be considered," conclude the authors.


Story Source:

Materials provided by Canadian Medical Association Journal. Note: Content may be edited for style and length.


Journal Reference:

  1. Amit X. Garg et al. Risk of adverse events among older adults following co-prescription of clarithromycin and statins not metabolized by cytochrome P450 3A4. CMAJ, December 2014 DOI: 10.1503/cmaj.140950

Cite This Page:

Canadian Medical Association Journal. "Clarithromycin-statin mix can cause drug interactions, requiring hospitalization." ScienceDaily. ScienceDaily, 22 December 2014. <www.sciencedaily.com/releases/2014/12/141222131346.htm>.
Canadian Medical Association Journal. (2014, December 22). Clarithromycin-statin mix can cause drug interactions, requiring hospitalization. ScienceDaily. Retrieved April 16, 2024 from www.sciencedaily.com/releases/2014/12/141222131346.htm
Canadian Medical Association Journal. "Clarithromycin-statin mix can cause drug interactions, requiring hospitalization." ScienceDaily. www.sciencedaily.com/releases/2014/12/141222131346.htm (accessed April 16, 2024).

Explore More

from ScienceDaily

RELATED STORIES